Montana, 2012Hail in Montana, May 4, 2012
May 4, 2012 · NWS MSO · 1 event in 1 county or zone
A cold front pushed across the region resulting in hail producing thunderstorms in Ravalli County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed across the region resulting in hail producing thunderstorms in Ravalli County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 4, 1:10 PM MST, 1 hour 46 minutes earlier.
Area forecast discussion, May 4, 1:10 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
210 PM MDT FRI MAY 4 2012
...SPRING SNOW STORM TO CAUSE IMPACTS TONIGHT THROUGH SATURDAY...
.DISCUSSION...THERE IS HIGH CONFIDENCE IN THE SPRING SNOW STORM
EXPECTED TO IMPACT THE NORTHERN ROCKIES BEGINNING THIS EVENING.
PRECIPITATION WILL IMPACT CENTRAL IDAHO FIRST...THEN SPREAD INTO
WEST CENTRAL AND SOUTHWEST MONTANA LATER THIS EVENING. AS IT DOES
SO: RAIN WILL MIX WITH SNOW IN VALLEYS AND COULD FALL AT A
MODERATE TO HEAVY RATE AT TIMES. BY TONIGHT...SNOW LEVELS WILL
DRAMATICALLY DROP AND CAUSE RAINFALL TO TURN TO SNOW. THE
PRECIPITATION WILL BE MOST FOCUSED OVER WEST CENTRAL
MONTANA...INCLUDING THE BITTERROOT AND MISSOULA VALLEYS, AS WELL
AS ACROSS SOUTHWEST MONTANA...INCLUDING GEORGETOWN LAKE THROUGH
BUTTE.
THIS WEATHER SYSTEM WILL CREATE SEVERAL IMPACTS: THE FIRST WILL
BE SLICK, SNOW COVERED MOUNTAIN PASSES AND ROADWAYS THAT
ACCUMULATE A COATING OF SNOW OVERNIGHT. THE SECOND IMPACT WILL BE
DAMAGE TO NEWLY BLOOMED TREES, SHRUBS, AND FLOWERS FROM WET HEAVY
SNOWFALL. DAMAGE COULD RESULT FROM THE ADDITIONAL WEIGHT PLACED
ON THEM BY THE SNOW. POWER LINES MAY ALSO SUFFER...WITH DOWNED
POWER LINES AND/OR POWER OUTAGES POSSIBLE.
BY SATURDAY MORNING THE PRECIPITATION WILL SLOWLY SHIFT NORTH AND CREATE
A RAIN/SNOW MIX ONCE AGAIN ACROSS VALLEYS OF WEST CENTRAL MONTANA
INTO NORTHWEST MONTANA. HOWEVER...THE BEST FOCUS OF PRECIP WILL
REMAIN ALONG THE DIVIDE. ROADWAYS SHOULD BE RELIEVED OF ANY
IMPACTS FROM SNOWFALL BY SATURDAY AFTERNOON.
CONDITIONS WILL REMAIN SHOWERY BUT STEADILY IMPROVE
SUNDAY...MARKING THE BEGINNING TO A DRIER AND WARMER PATTERN.
A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION LATE SUNDAY
NIGHT CREATING DRIER AND MUCH WARMER TEMPERATURES. TEMPERATURES
WILL BE IN THE UPPER 60S MONDAY WITH THE WARMER DAYS EXPECTED TO BE
TUESDAY AND WEDNESDAY WITH HIGHS IN THE MID TO UPPER 70S.
NORTHWESTERN MONTANA WILL LIKELY SEE COOLER TEMPERATURES THAN THE
MISSOULA/BITTERROOT VALLEYS WEDNESDAY DUE TO THE NEXT STORM
SYSTEM. A COLD FRONT IS EXPECTED TO PUSH THROUGH WESTERN MONTANA
WEDNESDAY NIGHT AND THURSDAY MORNING. BRIEF HEAVY RAIN AND
POSSIBLY SOME THUNDER ALONG WITH GUSTY WINDS WILL ACCOMPANY THE
FRONT. GUST COULD BE AS HIGH AS 25-30MPH. GUSTY WEST NORTH WEST
WINDS WILL ALSO BE BEHIND THE FRONT THURSDAY AFTERNOON, GUSTS
COULD ONCE AGAIN REACH 25-30MPH.
&&
.AVIATION...AFTERNOON WINDS HAVE PICKED UP AND SHOULD CONTINUE TO
BE PRESENT THROUGH LATER THIS EVENING. AS A RIGOROUS WEATHER
SYSTEM TREKS ACROSS CENTRAL IDAHO AND WESTERN MONTANA...A MIX
OF RAIN AND SNOW WILL OCCUR...BEFORE PRECIPITATION CHANGES TO ALL
SNOW TONIGHT. LOWERED VISIBILITIES AND CLOUD DECKS ARE LIKELY
BEYOND 05/0300Z FOR KSMN, KBTM, AND KMSO. SHOWERS CAN BE EXPECTED
AT KGPI AND OTHER NORTHWEST MONTANA LOCATIONS...HOWEVER THEY WILL
SEE THE LEAST EFFECTS FROM THIS SYSTEM. EXPECT DETERIORATED
CONDITIONS THROUGH 05/1500Z AT THE VERY LEAST.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO NOON MDT
SATURDAY BUTTE/BLACKFOOT REGION.
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO NOON MDT
SATURDAY BITTERROOT/SAPPHIRE MOUNTAINS.
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO NOON MDT
SATURDAY POTOMAC/SEELEY LAKE REGION.
ID...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO NOON MDT
SATURDAY EASTERN LEMHI COUNTY...WESTERN LEMHI COUNTY.
&&
SHORT TERM...ALLEGRETTO
LONG TERM....ROBINSON/PALLISTER
AVIATION...ALLEGRETTOIn the hours before
Local storm report, May 4, 2:23 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
323 PM MDT FRI MAY 4 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL 18 WSW LOST TRAIL PASS 45.62N 114.31W
05/04/2012 U0.88 INCH RAVALLI MT TRAINED SPOTTER
&&
IRIS SYSTEMSpecial weather statement, May 4, 2:32 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
332 PM MDT FRI MAY 4 2012
MTZ005-006-042215-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
332 PM MDT FRI MAY 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI AND SOUTHWESTERN
GRANITE COUNTIES UNTIL 415 PM MDT...
AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF CONNER...OR 36 MILES SOUTH OF
HAMILTON...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONNER...DARBY...SULA
AND COMO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4621 11412 4604 11376 4564 11413 4574 11435
TIME...MOT...LOC 2132Z 212DEG 21KT 4577 11417
KITSMILLER
Hail, Ravalli
- When
- May 4, 2:56 PM MST to 3:02 PM MST
- Where
- Ravalli County, 17.81 mi SSW of Conner Shook Mtn Arp
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.620, -114.310
A spotter estimated hail of 0.88 inch, 18 miles west southwest of Lost trail pass.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, May 4 to 5, 20121 death · $760,000 · 50 kt wind · 7 events
- Hail in Nebraska, May 4, 2012$6.8 million · 2.75 in hail · 16 events
- Hail and Damaging Winds in Texas, May 4, 2012$159,000 · 1.75 in hail · 37 events
- Flash Flooding in West Virginia, May 4 to 5, 2012$308,000 · 3 events
- Tornadoes and Hail in Minnesota, May 4, 2012$250,000 · EF0 · 5 events
- Tornado and Hail in Iowa, May 4, 2012$55,000 · EF1 · 10 events
- Flash Flooding and Flood in Ohio, May 4, 2012$101,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Kansas, May 4, 2012$94,000 · 61 kt wind · 9 events
- Flash Flood and Hail in Ohio, May 4, 2012$50,000 · 1 in hail · 2 events
- Hail in Nebraska, May 4, 20122.75 in hail · 25 events
- Hail and Damaging Wind in Iowa, May 4, 2012$22,000 · 1 in hail · 8 events
- Tornadoes and Hail in Iowa, May 4, 2012$5,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381014.